New Study Finds Overall 75% Increase In Risk Of IBD, And Association Peaked Between 3 And 4 Years Of Use
(Posted by Tom Lamb at DrugInjuryWatch.com)
According to an observational study published on March 21, 2018 by The BMJ -- formerly known as British Medical Journal -- the use of dipeptidyl peptidase-4 (DPP-4) inhibitors for treatment of type 2 diabetes is associated with increased risk for inflammatory bowel disease (IBD).
The following diabetes medicines are in the dipeptidyl peptidase-4 (DPP-4) inhibitor class of drugs:
Janumet (sitagliptin / metformin HCl)
Janumet XR (sitagliptin / metformin HCl)
Jentadueto (linagliptin / metformin HCl)
Glyxambi (empagliflozin / linagliptin)
Kombiglyze XR (saxagliptin and metformin)
Qtern (dapagliflozin and saxagliptin)
Kazano (alogliptin and metformin)
Oseni (alogliptin and pioglitazone)
Diabetes Drugs Side Effects
Free Case Evaluation
Strictly Confidential, No Obligation.
From the Discussion part of this March 2018 BMJ article, "Dipeptidyl peptidase-4 inhibitors and incidence of inflammatory bowel disease among patients with type 2 diabetes: population based cohort study":
To our knowledge, this is the first observational study to specifically investigate the association between the use of dipeptidyl peptidase-4 inhibitors and the incidence of inflammatory bowel disease. Use of dipeptidyl peptidase-4 inhibitors was associated with an overall 75% increase in risk of inflammatory bowel disease. In secondary analyses, the association was particularly elevated between three and four years of use and between two and four years after the start of dipeptidyl peptidase-4 inhibitor treatment. This gradual increase in the risk is consistent with the hypothesis of a possible delayed effect of the use of dipeptidyl peptidase-4 inhibitors on the incidence of inflammatory bowel disease. This association remained highly consistent across a variety of sensitivity analyses.
Later in the same part of that March 2018 BMJ medical journal article, we get these details:
Finally, our results indicate that an increased risk with dipeptidyl peptidase-4 inhibitors may be associated with ulcerative colitis and not Crohn’s disease. However, this finding should be interpreted with caution as this stratified analysis was based on few events, generating a wide confidence interval with an upper 95% confidence limit of 2.09. Thus, our results do not rule out a possible association with Crohn’s disease as well. In summary, although our findings need to be replicated, additional studies are also needed to understand the possible mechanism through which dipeptidyl peptidase-4 inhibitors may increase the risk of inflammatory bowel disease.
As background, we point out that this is not the first time there have been safety concerns about the dipeptidyl peptidase-4 (DPP-4) inhibitors:
- In April 2016 the FDA took regulatory action by mandating label changes with new warnings about an increased risk of heart failure for some of these DPP-4 inhibitor diabetes medicines, including Onglyza and Kombiglyze.
- In March 2016 the FDA said it was evaluating the need for possible regulatory action as regards all of the DPP-4 diabetes drugs due to the side effects of renal failure or kidney failure.
- In August 2015 the FDA announced that it had received drug adverse event reports of arthralgia, or severe pain in one or more joints. for the DPP-4 inhibitor class of diabetes medications.
We will continue to monitor the safety profile of Januvia, Onglyza, and the other DPP-4 diabetes drugs.
DrugInjuryLaw.com: Medical & Legal Information About Drug Side Effects (All website content by attorney Tom Lamb)
Drug Injury Case Evaluation - Free. Confidential. No Obligation. (Case review done by attorney Tom Lamb)